Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 79, NWS Jackson, KY

August 21, 2013Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 21, 2013, 5:40 PM EDT for Pike County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2013, 5:40 PM EDT (21:40 UTC)
Expired
Aug 21, 2013, 6:15 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:51 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 21, 4:51 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT WED AUG 21 2013

.UPDATE...
ISSUED AT 451 PM EDT WED AUG 21 2013

UPPER LOW PUSHING EAST ALONG I-70 JUST EAST OF DAY. SHOWERS AND
THUNDERSTORMS IN ERN KY MOVING EAST WITH THE SHORT WAVE TROF. SOME
SVR WITH HEAVY RAIN DUE TO HIGH INFLUX OF MOISTURE FROM TENN AND JET
SUPPORT AT 25H. STORMS ARE WEAKENING WITH THE LOSS OF DAY TIME
HEATING AND THIS TREND SHOULD CONTINUE. ZONE FCST STILL IN GOOD FORM
AND GRIDS RECENTLY UPDATED WITH LATEST DATA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 223 PM EDT WED AUG 21 2013

WARM AND MOIST AIR PUSHING INTO ERN KY FROM CNTRL TENN...COUPLED WITH
A 25H JET AND WE HAVE WIDESPREAD SHRA/TSRA COVERAGE. LATEST RADAR
LOOP INDICATING A STORM IN MONGOMERY COUNTY BUILDING INTO STRONG
CATEGORY. WILL NEED TO KEEP ON EYE ON THE RADAR FOR THE NEXT FEW
HOURS. AREA OF PCPN SHOULD BEGIN TO DIE AFTER SUNSET WITHOUT THE
ADDED LIFT PROVIDED BY THE SUN. AREA OF PCPN WILL ALSO MOVE TO THE
EAST AS THE UPPER LEVEL DISTURBANCE CROSSES THE AREA THIS EVENING.
LESSER COVERAGE OF PCPN TONIGHT WITH LACK OF ADDITIONAL DAY TIME
HEAT. THEN COLD FRONT WILL DROP FROM THE GREAT LAKES ON THU WITH PCPN
INCREASING FROM N TO S AS THE FRONT PUSHES SOUTH. MODELS INDICATE
THAT THE FRONT WILL CONTINUE THRU THE REGION WITH CLEARING BEHIND
THE FRONT BY FRI AFTERNOON. CLOUDS AND PCPN WILL HOLD HIGH TEMPS IN
THE MID 80S...MUCH LIKE TODAY...IN SPITE OF THE INFLUX OF THE SRLY
FLOW THRU THE END OF THE WORK WEEK. LOWS WILL ONLY DROP TO THE UPPER
60S AS HIGH MOISTURE LEVELS IN THE BNDRY LAYER WILL KEEP DEW POINTS
RELATIVELY HIGH.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 214 PM EDT WED AUG 21 2013

MODELS ARE IN GOOD AGREEMENT WITH OVERALL UPPER AIR PATTERN. UPPER
LEVEL RIDGING WILL REMAIN ANCHORED ACROSS THE CENTER OF THE COUNTRY
THROUGH THE PERIOD WITH TROUGHS OFF THE EAST AND WEST COASTS.
SURFACE HIGH PRESSURE OVER SOUTHEAST CANADA AND THE GREAT LAKES AT
THE BEGINNING OF THE PERIOD WILL SHIFT SOUTH WITH TIME...WITH
SURFACE HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES BY EARLY NEXT
WEEK. THE OVERALL PATTERN WILL FAVOR SLIGHTLY ABOVE NORMAL
TEMPERATURES FOR EASTERN KY. THE MOST CHALLENGING PART OF THE
FORECAST IS DETERMINING WHEN TO INCLUDE PRECIPITATION CHANCES. WITH
EASTERN KY ON THE EASTERN PERIPHERY OF THE UPPER HIGH WE WILL BE
SUSCEPTIBLE TO THE AFFECTS ANY SHORT WAVES MOVING SOUTHEAST ACROSS
THE GREAT LAKES AND INTO THE MEAN TROUGH OFF THE EAST COAST. THERE
IS NOT GOOD AGREEMENT ON TIMING OR IMPACTS OF INDIVIDUAL SHORT
WAVES...SO WILL STAY CLOSE TO THE STANDARD BLENDED MODEL LOAD AND
CONSENSUS FORECAST. WILL CONTINUE TO KEEP DRY FORECAST FOR THE
WEEKEND...WITH BEST CHANCE FOR RAIN TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 114 PM EDT WED AUG 21 2013

PRECIPTATION GINING WIDER COVERAGE ACROSS ERN KY AS THE WARM MOIST
AIR IN TENN MOVES INTO THE REGION. STORMS WILL CONTINUE TO MOVE TO THE
NORTHEAST. EXPECTING NUMEROUS STORMS ACROSS THE AREA THIS AFTERNOON.
THE HEAVIER STORMS WILL BE CAPABLE OF TEMPO IFR AS THEY MOVE ACROSS
THE AREA. MOVEMENT IS QUICK ENOUGH THAT ANY REDUCTION IN VSBY/CIG
SHOULD BE LIMITED TO JUST A FEW MINUTES. THUNDERSTORMS COVERAGE IS
SPARSE EVEN AS THE SHOWER COVERAGE IS NUMEROUS...SO JUST HAVE VCTS IN
THE TAF.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...DUSTY
LONG TERM...SBH
AVIATION...DUSTY
Hazardous weather outlook, Aug 21, 3:25 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT WED AUG 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
325 PM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY/SBH

In the hours before

Special weather statement, Aug 21, 4:20 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT WED AUG 21 2013

KYZ052-104-212100-
ROWAN-ELLIOTT-
420 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT WEDNESDAY AFTERNOON...

   EAST CENTRAL ROWAN AND
   ELLIOTT.

AT 420 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWFOUNDLAND...OR NEAR SANDY HOOK...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NEWFOUNDLAND
AROUND 425 PM EDT...AND BRUIN AROUND 440 PM EDT.

RESIDENTS CAN EXPECT 2 INCHES OR MORE OF RAIN...GUSTY WINDS OF 40 TO
50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Local storm report, Aug 21, 4:22 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
422 PM EDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      STANTON                 37.85N 83.86W
08/21/2013                   POWELL             KY   NWS EMPLOYEE

            18 INCHES OF WATER WAS FLOWING ACROSS WILLOW BEND WAY IN
            THE BROOKSIDE COTTAGE SUBDIVISION.

&&

GEOGERIAN
Local storm report, Aug 21, 4:45 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     CAMPTON                 37.74N 83.55W
08/21/2013                   WOLFE              KY   NWS EMPLOYEE

            ONE TREE DOWN ON CAMPBELL HILL ROAD AND ONE TREE DOWN ON
            PLUMMERS STREET

&&

GEOGERIAN
Local storm report, Aug 21, 4:47 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      CAMPTON                 37.74N 83.55W
08/21/2013                   WOLFE              KY   NWS EMPLOYEE

            ONE FOOT OF WATER FLOWING OVER MAIN STREET IN SEVERAL
            PLACES

&&

GEOGERIAN
Special weather statement, Aug 21, 4:55 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EDT WED AUG 21 2013

KYZ110-113-115-118-212145-
KNOTT-LETCHER-PERRY-FLOYD-
455 PM EDT WED AUG 21 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EDT WEDNESDAY AFTERNOON...

   KNOTT...
   LETCHER...
   EASTERN PERRY AND
   SOUTHERN FLOYD.

AT 455 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM DAVID TO JEFF...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHWEST OF PRESTONSBURG TO HAZARD...MOVING SOUTHEAST AT 30
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PYRAMID AROUND
500 PM EDT...BOSCO AROUND 505 PM EDT...EASTERN AROUND 510 PM
EDT...MINNIE AROUND 515 PM EDT...AND ORKNEY AROUND 520 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Aug 21, 5:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT WED AUG 21 2013

KYZ110-120-212145-
PIKE-FLOYD-
500 PM EDT WED AUG 21 2013

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EDT WEDNESDAY AFTERNOON...

   CENTRAL PIKE AND
   EAST CENTRAL FLOYD.

AT 501 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR PIKEVILLE...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RACCOON AROUND
510 PM EDT...META AROUND 520 PM EDT...KIMPER AROUND 530 PM
EDT...BIGGS AROUND 540 PM EDT...AND MCANDREWS AROUND 545 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:20 PM EDTFlash Flood WarningJKLEstill, Menifee, Powell3 hr
Aug 21, 3:41 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe109 min
Aug 21, 3:48 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Morgan, Wolfe42 min
Aug 21, 4:13 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin47 min
Aug 21, 4:53 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Pike3 hr
Aug 21, 5:11 PM EDTFlash Flood WarningJKLFloyd, Magoffin3 hr
Aug 21, 5:27 PM EDTFlash Flood WarningJKLPike3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.